South Dakota, 2009

Damaging Wind in South Dakota, August 13, 2009

August 13, 2009 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts to 60 mph near Interior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts to 60 mph near Interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 12:22 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 12:22 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
122 PM MDT THU AUG 13 2009

.DISCUSSION...CURRENT WATER VAPOR SHOWS SHORTWAVE MOVING ACROSS
CENTRAL WYOMING THIS AFTERNOON. EXPECT THIS WAVE TO MOVE ACROSS
WESTERN SOUTH DAKOTA LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE BLACK HILLS AND NORTHEAST
WYOMING LATE THIS AFTERNOON AND LINGER INTO THIS EVENING AS A
SECONDARY WAVE MOVES ACROSS THE CWA. A MORE VIGOROUS WAVE WILL
APPROACH THE CWA LATE TONIGHT AND MOVE ACROSS THE CWA DURING THE
DAY ON FRIDAY. WITH THE LLJ INCREASING TONIGHT ALONG WITH VERY STEEP
LAPS RATES AND LIFT FROM APPROACHING WAVE...EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP TONIGHT ACROSS SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA.

FRIDAY...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EARLY MORNING HOURS AS WAVE MOVES INTO THE CWA. CAPE WILL INCREASE
TOMORROW ACROSS SOUTH CENTRAL SOUTH DAKOTA. MOISTURE ALOFT WILL
STREAM INTO THE CWA AHEAD OF TROUGH SWINGING THROUGH THE NORTHWEST
CONUS. PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO
AROUND 150 PERCENT OF NORMAL TOMORROW AFTERNOON. WITH SLOW STORM
MOTION EXPECTED...A FEW STORMS MAY PRODUCT HEAVY RAIN ALONG WITH
HAIL AND GUSTY WINDS.

SATURDAY...UPPER TROUGH WILL APPROACH THE CWA ON SATURDAY. A COLD
FRONT WILL MEANDER ACROSS THE CWA IN THE AFTERNOON AS TROUGH APPROACHES
THE AREA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MOST
OF THE CWA. GIVEN FORECAST CAPE VALUES ACROSS WESTERN SOUTH DAKOTA
OF 1000 TO 2000 J/KG A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE.
GIVEN THE SLOW MOVEMENT OF THE FRONT AND RELATIVELY WEAK SHEAR...A
FEW OF THE STORMS COULD PRODUCE HEAVY RAINFALL ACROSS WESTERN SOUTH
DAKOTA SATURDAY AFTERNOON INTO SATURDAY EVENING.

EXTENDED...PCPN CHANCES WILL DECREASE ON SUNDAY AS DRY AND COOL
NORTHWEST FLOW FILTERS INTO THE NRN PLAINS BEHIND DEPARTING UPR
TROF. ONLY SMALL CHANCES FOR PCPN ARE EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK WITH NW FLOW KEEPING TEMPS NEAR OR BELOW AVERAGE.

&&

.AVIATION...ISOLATED TSTMS ARE POSSIBLE THIS AFTN THROUGH THIS EVE
AND OVERNIGHT WITH LCL MVFR CONDITIONS. OTHERWISE VFR CONDITIONS
WILL PREVAIL NEXT 24 HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 13, 1:44 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT THU AUG 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
244 PM MDT (344 PM CDT) THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING FROM
NORTHEAST WYOMING INTO SOUTH CENTRAL SOUTH DAKOTA. THERE IS A CHANCE
OF THUNDERSTORMS OVERNIGHT FROM THE BLACK HILLS INTO SOUTH CENTRAL
SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY
THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER
ISOLATED SEVERE WEATHER WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 13, 3:59 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT THU AUG 13 2009

SDZ031-042-140000-
PENNINGTON CO PLAINS-SHANNON-
INCLUDING THE CITIES OF...ROCKYFORD
459 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING THE SOUTHERN BADLANDS...

AT 457 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED 11 MILES WEST OF ROCKYFORD...OR 35 MILES NORTH OF PINE
RIDGE...AND WAS MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ROCKYFORD AROUND 535 PM MDT...
  THE SOUTHERN BADLANDS THROUGH 525 PM MDT...

BUNKERS
Special weather statement, Aug 13, 4:44 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT THU AUG 13 2009

SDZ042-140045-
SHANNON-
INCLUDING THE CITIES OF...ROCKYFORD
544 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING ROCKYFORD...

AT 542 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS CENTERED 5 MILES
WEST OF ROCKYFORD...OR 31 MILES NORTH OF PINE RIDGE...AND WAS MOVING
NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ROCKYFORD AROUND 605 PM MDT...

BUNKERS
Special weather statement, Aug 13, 4:49 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT THU AUG 13 2009

SDZ031-042-043-140045-
JACKSON-PENNINGTON CO PLAINS-SHANNON-
INCLUDING THE CITIES OF...POTATO CREEK
549 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING THE POTATO CREEK AREA...

AT 548 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 10 MILES WEST OF POTATO CREEK...OR
34 MILES NORTHWEST OF MARTIN...AND WAS MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  POTATO CREEK AROUND 630 PM MDT...

BUNKERS
Special weather statement, Aug 13, 5:09 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT THU AUG 13 2009

SDZ042-140115-
SHANNON-
INCLUDING THE CITIES OF...KYLE...ROCKYFORD AND SHARPS CORNER
609 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING ROCKYFORD AND SHARPS CORNER...

AT 608 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 5 MILES
SOUTH OF ROCKYFORD...OR 28 MILES NORTH OF PINE RIDGE...AND WAS
MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ROCKYFORD AROUND 615 PM MDT...
  SHARPS CORNER AROUND 620 PM MDT...
  KYLE AROUND 710 PM MDT...

BUNKERS
Special weather statement, Aug 13, 5:42 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU AUG 13 2009

SDZ043-140145-
JACKSON-
INCLUDING THE CITIES OF...POTATO CREEK AND WANBLEE
642 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 642 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 6 MILES EAST OF POTATO CREEK...OR
25 MILES NORTH OF MARTIN...AND WAS MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WANBLEE AROUND 725 PM MDT...

BUNKERS
Special weather statement, Aug 13, 6:06 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT THU AUG 13 2009

WYZ054-140200-
NORTHERN CAMPBELL-
INCLUDING THE CITIES OF...RECLUSE
706 PM MDT THU AUG 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 705 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED 14 MILES NORTHWEST OF RECLUSE...OR 45 MILES NORTHWEST OF
DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF SPOTTED HORSE...
  AREAS NORTH OF RECLUSE...

BUNKERS

The radar

The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 13, 6:20 PM MST
Where
Jackson County, 4 mi SE of Interior
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.679, -101.923

Large tree branches were blown down and tents were tipped over at a campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186274.